Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking medication for thyroid. Have venous insufficiency. Having cold and low grade fever. Dehydrated. Suggest a solution?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
A -Fib, 1 1/2 Sotalol x 2, Take 3 60 grain Armour, 2 in morning, 1 at night for my thyroid, Bencar HCT. I also have venous insufficiency. Since Tuesday of last week i have a pin hole that is tearing out of my leg. its a constant drip, i can fill up a bottom a water bottle in five minutes. Well as of last night, i feel like i have the flu. Low grade fever, I'm sweating, my heart is in a-fib, my neck, my back, my jaw. Blood pressure 103/68, pulse 65. Could I be dehydrated or having a heart attack? with all the water that is dripping out of my leg, i thought for sure i could become dehydrated. How do you get it to stop?
Posted Wed, 2 Oct 2013 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Please, get consulted and managed accordingly.

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this wound on your leg and the recent disturbing symptoms that you have.

From the information you have provided, I am afraid this is the onset of a leg ulcer. This is likely and would be aggravated by the history of venous insufficiency. This favors leg ulcers and makes healing even more difficult. As a results, all wounds on the leg must be addressed early and aggressively to prevent complications. The onset of the symptom suggestive of a flu could as well warning signs of an ongoing infection of this wound on your leg. It maybe just a very minor opening but we have no idea of what is going on underneath the skin. Please, seek medical attention as soon as possible.

It is true that constant dripping can cause dehydration. This would only happen if you fail to drink appropriate fluids to replace the losses. However, you are not reporting any signs of dehydration like increased thirst, decreases urination, dizziness, etc. I think that though you are at risk, you are not yet dehydrated. Please make sure you drink enough water to replenish the losses.

The losses are constant and in large quantities because of the venous insufficiency. This causes fluid which normally accumulates in the legs to sip out. What I would advice to reduce this is put the legs higher than the rest of the body like in raising the legs during sleep and sitting. Also, avoiding unnecessary standing would be of great help, too. This will enable most f the fluids to drain back to the body and prevent this constant and massive dripping.

The symptoms you have reported as of last night are very nonspecific for a heart attack or dehydration. Fever is never part of the symptoms of either diseases. My best advice is that you need to be seen by a physician for proper evaluation and prompt intervention to address any worrisome findings. Do you take aspirin for this Afib?

I hope you find this helpful. If you do have any follow up related questions, please ask me and I will gladly address them.. I wish you the bes of outcomes. I feel honored having had this opportunity to address your query and hope it addresses your major concerns.
Best of health.
Dr, Ditah, MD
Above answer was peer-reviewed by
Follow-up: Taking medication for thyroid. Have venous insufficiency. Having cold and low grade fever. Dehydrated. Suggest a solution? 3 days later
Thank you for your response. Yes, I do take aspirin every night before I go to bed.

I ended up going to the ER. That was after 911 was called, suggested I get in the ambulance, but refused and had a family member drive me. My A-Fib was totally out of control. When I finally got hooked up to the monitors, my heart rate was up to 200, 179, 165, back up to 180, the hospital gave me in my IV a total of 35 mg? or MCG, of Diel_ _ _ I don't know how to spell it, it came in a syringe, but the nurse said, "she has never gave that much of that one drug in her whole career".
Finally just when they were going to admit me, my sinus rhythm came 79/65, 68 pulse. which I think was way to low.

Now for the crying leg of tears, the doctor game in and said lets take a look at the leg. She came to the conclusion that the doctor was going to be gluing my leg where the tear drops were coming out. Finally I get to go home.. Well, the very next morning, my leg is the size of an elephant leg, very hot red, if it gets any larger, it will split for sure. Can't even touch.

Is it cellulitis, or phlebitis? Or do you think A germ went into my pin hole and now I have MERSA, I"m a little freaked out .

My blood work came back with my WBC @ 27.5 Flagged High, Band Neutrophils 14H, Lymphocytes 8L, Sodium low and low chloride.

Is vascular disease the same as venous insufficiency?

Thanking you in advance.


Take care,

Johanna Bradshaw
Answered by Dr. Chobufo Ditah 8 hours later
Brief Answer:
Could be cellulitis, phlebitis less likely

Detailed Answer:
Hi and happy to know you good prompt medical attention with a good control of your heart beat and rhythm. This heart rate would be perpetually slower than normal but seems normal and more so if were a physically fit person in your youths. I love the choice of your words. Thank you for them.

This leg presents with findings of acute infection. This put together with the high WBC of 0000 when we know the normal is this makes it very likely. The most common diagnosis that fits the description is cellulitis but other causes like erysipelas, deep venous thrombosis(blood clot in the deep veins) need to be excluded through a careful exam and maybe laboratory investigations. I am pretty XXXXXXX you need to return to the hospital for antibiotics, pain medications and prevention of clot in this leg to address this problem. I also find it hard to understand why your doctors would have permitted you to return home despite such a very high white cell counts without any further consideration.

Phlebitis is less likely because the symptoms are not very suggestive and there is no history of venous access at this point.

It is difficult to tell whether is is MRSA or not. Only a culture can tell this. So please, be patient until we get the answer to this before you freak out.

Venous insufficiency is a subset of vascular disease. However, grossly speaking, when we say vascular disease we often refer t cholesterol laden plaques in arteries as this is the most common of them.

In summary, return to the hospital and get this leg treated promptly and adequately.
Thanks and wish you well.
Let me know what it all turns out with you.
Dr. Ditah, D
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor